Lightning, Lee
- When
- April 15, 3:20 PM CST
- Where
- Lee County, Montrose
- Injuries
- 1 direct, 0 indirect
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.642, -91.479 (the zone’s center; the record gives no point)
At approximately 1520 CST a 14 year old male was struck by lightning in Montrose while riding a bike. The 911 call was received at 1522 CST.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
At approximately 1520 CST a 14 year old male was struck by lightning in Montrose while riding a bike. The 911 call was received at 1522 CST. Medical personnel indicate the boy was conscious and aware of his surroundings, including his name.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Apr 15, 2:40 PM CST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT SAT APR 15 2006 .SYNOPSIS... LATEST WATER VAPOR IMAGERY AND MSAS ANALYSIS WAS SHOWING NEAR STACKED SYSTEM OVER SWRN NE AT 19Z. A WARM FRONT EXTENDED EAST FROM THE SURFACE LOW THROUGH NRN MO AN SRN IL. DESPITE BONE DRY 12Z UA SOUNDINGS FROM TOP/OAX AND DVN...ELEVATED CONVECTION WAS ABLE TO INITIATE LATE THIS MORNING OVER WRN IA/MO AND MOVE EAST INTO THE CWA THIS AFTERNOON AS MID/UPPER LEVELS RAPIDLY MOISTEN DUE TO STRONG LIFT. && .SHORT TERM...TONIGHT AND SUNDAY... THE GFS WAS THE PREFERRED MODEL WITH ITS BETTER INITIALIZATION OF THE H5 HEIGHTS NEAR THE UPPER IN THE WEST THIS MORNING. HOWEVER...THE GFS AS WELL AS THE NAM HAVE BEEN TOO HIGH WITH SURFACE DEWPOINTS TODAY...ESPECIALLY NORTH OF THE WARM FRONT. MAIN CONCERN TONIGHT INTO SUNDAY WILL BE HEAVY RAIN POTENTIAL WITH POTENT UPPER LOW MOVING EAST THROUGH SRN NE AND SRN IA TONIGHT AND SUNDAY AS SURFACE LOW TRACKS EAST ACROSS NRN MO. HAVE OPTED TO HOLD OFF ON ISSUING A FLOOD WATCH TONIGHT WITH CONCERNS THAT OVERDONE LOW LEVEL MOISTURE FIELDS MAY BE INFLATING PWS PROGGED BY THE GFS TO BE AROUND 1.5 INCHES OVER NIGHT. ALSO VERY DRY MID LEVEL AIR LOCATED OVER THE SRN PLAINS WILL BE WRAPPED NORTHEAST AROUND THE UPPER LOW LATE TONIGHT...DECREASING THE SYSTEMS PRECIP EFFICIENCY OVER MOST OF THE CWA. IT DOES APPEAR THAT FAR NRN COUNTIES...ROUGHLY ALONG/N OF HIGHWAY 20 WILL BE IN FAVORED AREA OF H8 CONVERGENCE AND H5 DIFFLUENT FLOW FOR A PERIOD OF TIME THIS EVENING AND EARLY SUNDAY MORNING...SO INCLUDED HEAVY RAIN WORDING IN THE GRIDS/ZFP. UNLESS SOME SURFACE BASED CONVECTION CAN GET GOING IN THE FAR SOUTH THE NEXT FEW HOURS...THE MAIN SEVERE THREAT SHOULD BE LIMITED TO HAILERS...ESPECIALLY LATE THIS EVENING AS MID LEVEL DRY AIR MOVES IN. SURFACE/UPPER PASSING JUST SOUTH OF CWA SUNDAY SHOULD MAKE FOR A RATHER DISMAL EASTER WITH COOL WET WEATHER EXPECT MOST OF THE DAY. WITH CLOUDS...PRECIP AND E-NE SURFACE WINDS TEMPS IN THE NE WILL HAVE A HARD TIME CLIMBING OUT OF THE UPPER 50S. SRN COUNTIES WILL BE CLOSE TO THE SURFACE LOW AND SHOULD BE ABLE TO TAP WARMER AIR. SEVERE THREAT WILL HAVE TO BE WATCHED...ESPECIALLY IN W CENTRAL IL DURING THE AFTERNOON WAS SURFACE LOW MOVES THROUGH. ...DLF... .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY... THE SHORT TERM SYSTEM WILL BE EXITING THE AREA WITH SOME LINGERING PRECIP SUNDAY NIGHT. MONDAY AND TUESDAY...A DRY CANADIAN HIGH PRESSURE WILL BUILD INTO THE UPPER MIDWEST AHEAD OF THE NEXT SYSTEM MID WEEK. THE STRENGTH AND MAGNITUDE OF THE DRY AIR ASSOCIATED WITH THE HIGH WILL BE A FACTOR AS TO HOW SOON PRECIPITATION DEVELOPS WITH THE NEXT SYSTEM. AT THIS POINT...LATE TUESDAY NIGHT INTO WEDNESDAY LOOKS TO BE THE BEST BET...I.E. THE MODELS MAY BE TOO QUICK. MODELS DIVERGE SOMEWHAT ON THEIR HANDLING OF THIS MIDWEEK SYSTEM. THE ECM AND UKMET HAVE A MORE NORTHERN TRACK TO THE SURFACE AND UPPER LEVEL LOW...WHILE THE GFS HAS A MORE SOUTHERN TRACK. THIS IS AN ISSUE PRIMARILY FOR THE DEGREE OF THREAT POSED BY THE WRAP AROUND PRECIP THURSDAY INTO FRIDAY. MORE RECENT RUNS OF THE GFS HAVE TRENDED TOWARD THE MORE NORTHERN SOLUTION...THUS HAVE STARTED TO DOWNPLAY THE PRECIP THREAT WITH MORE OF A GRADIENT OF POPS FROM NORTH TO SOUTH ACROSS THE CWA LATE WEEK. WOLF && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 515 AM CDT SAT APR 15 2006 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-161000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 515 AM CDT SAT APR 15 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT A DEVELOPING STORM SYSTEM IN THE PLAINS WILL PRODUCE SHOWERS AND THUNDERSTORMS THAT WILL MOVE THROUGH THE AREA MAINLY AFTER SUNSET AND INTO THE OVERNIGHT HOURS. A FEW OF THE STORMS THIS EVENING MAY APPROACH OR BRIEFLY REACH SEVERE LEVELS WITH THE PRIMARY THREAT HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS OF 40 TO 50 MPH. HEAVY PRECIPITATION WILL OCCUR WITH SOME OF THE STORMS AND MAY RESULT IN MINOR FLOODING. CURRENTLY...LOCATIONS SOUTHWEST OF A SIGOURNEY IOWA TO MACOMB ILLINOIS LINE ARE AT MOST RISK OF SEVERE THUNDERSTORMS. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK. EMERGENCY MANAGERS SHOULD MONITOR LATER FORECASTS TODAY FOR ANY CHANGES TO THE RESPECTIVE THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SUNDAY...THE SURFACE LOW WILL TRACK ACROSS SOUTHERN SECTIONS OF THE OUTLOOK AREA IGNITING ANOTHER ROUND OF THUNDERSTORMS DURING THE DAY WITH LOCATIONS SOUTH OF I-80 AT RISK FOR SEVERE STORMS. THE GREATEST THREAT WILL BE LARGE HAIL DUE TO LOW FREEZING LEVELS. ALONG AND JUST SOUTH OF THE TRACK OF THE SURFACE LOW...ROUGHLY NEAR AND SOUTH OF HIGHWAY 34...DAMAGING WINDS AND ISOLATED TORNADOES MAY BE POSSIBLE IF ENOUGH HEATING OCCURS. ANOTHER THREAT OVER MOST OF THE AREA WILL BE THE SLOW MOVEMENT OF THE SYSTEM...ALLOWING FOR EXTENDED PERIODS OF MODERATE TO LOCALLY HEAVY RAIN. THIS MAY RESULT IN SOME FLOODING IN LOW LYING AND FLOOD PRONE LOCATIONS AND PUSH SOME RIVER LEVELS TO REACH OR EXCEED FLOOD LEVELS. THE STORM PREDICTION CENTER HAS THE ENTIRE OUTLOOK AREA IN A SLIGHT RISK SUNDAY. EMERGENCY MANAGERS ARE URGED TO LISTEN TO LATER FORECASTS ON THIS SYSTEM AS THE RESPECTIVE THREATS BECOME BETTER DEFINED. WEDNESDAY AND THURSDAY...ANOTHER STORM SYSTEM WILL AFFECT THE REGION RESULTING IN A CHANCE FOR MORE THUNDERSTORMS. IT IS TOO EARLY TO ASSESS ANY SEVERE RISK OR HEAVY RAINFALL POTENTIAL WITH THIS SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE MAINLY THIS EVENING SOUTHWEST OF A SIGOURNEY IOWA TO MACOMB ILLINOIS LINE. NICHOLS
The Quad Cities radar (KDVN), 131 km away, was scanning. The volume nearest the first event began at 21:20 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503139.